Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 545, NWS Norman, OK

June 10, 2003Cleveland County, McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 10, 2003, 8:12 PM CDT for Cleveland County, McClain County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 8:12 PM CDT (01:12 UTC)
Expired
Jun 10, 2003, 9:00 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Cleveland County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 19 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1988 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS54 KOUN 110112
SVROKC
OKC027-087-110200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEVELAND COUNTY IN CENTRAL OKLAHOMA
  MCCLAIN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 900 PM CDT

* AT 811 PM CDT...DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS OVER 
NORTHERN MCCLAIN AND CENTRAL AND NORTHERN CLEVELAND COUNTIES. THE 
STORMS WERE MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE COLE...MOORE...NEWCASTLE...NORMAN
  AND STELLA

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3527 9764 3507 9758 3534 9716 3539 9733

$$
CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:00 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 10, 6:00 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT TUE JUN 10 2003

WE HAVE ISSUED A FLASH FLOOD WATCH FOR PARTS OF WEST-CENTRAL...
CENTRAL... AND NORTH-CENTRAL OKLAHOMA.  TRAINING OF ECHOES OVER
AREAS OF RELATIVELY LOW FLASH FLOOD GUIDANCE VALUES IS EXPECTED TO
RESULT IN SOME AREAS OF FLOODING.

CMS

-------------------------------------------------------------------
141 PM CDT TUE JUN 10 2003

UPPER LEVEL CIRCULATION CENTER CURRENTLY LOCATED OVER THE TX
PANHANDLE CONTS TO MOVE EAST EARLY THIS AFTERNOON.  WV IMAGERY
INDICATES DRY SLOT AND RATHER STRONG DEEP LAYER SUBSIDENCE HAS
WORKED INTO MUCH OF WRN OK/NTEX DURING THE PAST FEW HOURS.  18Z OUN
SOUNDING REFLECTS THIS WITH BL MOISTURE DEPTH DECREASING
SIGNIFICANTLY SINCE 12Z.  HOWEVER..STEEP LAPSE RATES REMAIN IN
PLACE..AND IN COMBINATION WITH COOLING MID LEVEL TEMPS..WEAKENING
SUBSIDENCE AND A SHARPENING DRYLINE SOMEWHERE INVOF THE TX/OK STATE
LINE..THIS IS EXPECTED TO BE SUFFICIENT TO ALLOW AT LEAST A COUPLE
OF STORMS TO DEVELOP LATER THIS AFTERNOON AND EARLY EVENING. SVR
POTENTIAL MAY BE SOMEWHAT LIMITED BY MARGINAL FLOW/SHEAR..BUT STRONG
INSTABILITY SHUD ACT TO OFFSET THIS SOMEWHAT.

ATMOSPHERE WILL REMAIN MODERATELY/STRONGLY UNSTABLE EACH AFTERNOON
AND EVENING INTO THE WEEKEND ALONG WITH BOUNDARIES IN/NEAR THE CWA.
SO EXPECT PERIODIC BOUTS OF SHOWERS AND STORMS TO CONTINUE FOR THE
REST OF THE WEEK AND INTO THE WEEKEND.  GOING FORECAST HAS A PRETTY
GOOD HANDLE ON THIS AND PLAN ON MAKING VERY FEW CHANGES TO THE
EXTENDED FORECAST PERIODS. KEPT SLIGHT CHANCE POPS GOING INTO
TUESDAY TO ACCOUNT FOR GFS TREND OF BAGGY MID LEVEL HGHT FIELD AND
DISSIPATING BOUNDARY OVR THE SRN PLAINS DAY 7.
 MILLER

OKC  69 89 69 90 /  40 30 40 20
HBR  67 92 68 93 /  30 20 30 20
SPS  70 94 71 95 /  30 20 30 20
GAG  63 90 64 93 /  40 30 30 20
PNC  69 88 70 90 /  60 40 40 20
DUA  72 87 72 89 /  60 50 40 20

.OUN...
OK...FLASH FLOOD WATCH UNTIL MIDNIGHT...
OKZ007-008-012-013-016>019-022>024.
 TX...NONE.
Hazardous weather outlook, Jun 10, 12:00 PM CDT, 8 hours 12 minutes before
OKZ004>048-050>052-TXZ083>090-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA.

IMPACTS...
LARGE HAIL...DAMAGING WINDS...AND HEAVY TO LOCALLY EXCESSIVE
RAINFALL WILL BE THE MAIN CONCERNS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH TONIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
ENTIRE FORECAST AREA SHOULD LISTEN FOR UPDATED FORECAST INFORMATION
THROUGHOUT THE DAY...AND PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION...
AT MIDDAY A SLOW-MOVING COLD FRONT WAS LOCATED FROM NORTHEAST KANSAS
INTO THE NORTHERN TEXAS PANHANDLE...WHILE A DRY LINE WAS DEVELOPING
FROM THE TEXAS PANHANDLE SOUTHWARD INTO SOUTHWEST TEXAS. SHOWERS
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE DRIFTING NORTHEASTWARD
ACROSS WESTERN OKLAHOMA WERE WEAKENING. HIGH CLOUDS FROM THE EARLIER
STORMS WERE THINNING FROM THE SOUTHWEST ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS AND THIS WILL ALLOW SUFFICIENT DAYTIME HEATING TO
PRODUCE VERY UNSTABLE CONDITIONS BY LATE AFTERNOON.

AT UPPER LEVELS...A WELL-DEFINED DISTURBANCE OVER WEST TEXAS THIS
MORNING IS FORECAST TO MOVE NORTHEAST ACROSS THE AREA THIS AFTERNOON
AND EVENING. THE DRY LINE OVER WEST TEXAS...SHOULD BECOME BETTER
DEFINED AGAIN THIS AFTERNOON AND LIE ACROSS THE EASTERN TEXAS
PANHANDLE. THE COLD FRONT OVER KANSAS WILL LIKELY DRIFT SOUTHEAST
INTO NORTHWEST OKLAHOMA BY THIS EVENING...AND WILL INTERSECT THE DRY
LINE JUST WEST OF THE WESTERN BORDER OF OKLAHOMA.

LIFTING AND COOLING ALOFT ASSOCIATED WITH THE APPROACHING UPPER
SYSTEM IS EXPECTED TO WEAKEN THE CAP THIS AFTERNOON. THUNDERSTORMS
ARE LIKELY TO DEVELOP BY LATE AFTERNOON IN THE VICINITY OF THE DRY
LINE AND ALSO NEAR THE COLD FRONT. ALTHOUGH MID LEVEL WINDS WILL BE
RELATIVELY WEAK...INSTABILITY IS EXPECTED TO BE SUFFICIENT FOR
SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREATS. HEAVY RAIN WILL ALSO BE LIKELY WITH THESE
STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT WILL LIKELY
PRODUCE HEAVY RAIN WHICH COULD PRODUCE LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY NIGHT OVER THE ENTIRE FORECAST AREA. THUNDERSTORM CHANCES
WILL CONTINUE AREAWIDE THROUGH NEXT WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

2

In the hours before

Local storm report, Jun 10, 7:40 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT TUE JUN 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    3 W MEDICINE PARK         OK   60 MPH WIND GUST
06/10/03   COMANCHE                       MEASURED BY MESONET

MBB
Local storm report, Jun 10, 7:45 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT TUE JUN 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    6 E STILLWATER            OK   1.25 INCH HAIL
06/10/03   PAYNE                          REPORTED BY STILLWATER EOC

0746 PM    2 S GLENCOE               OK   .88 INCH HAIL
06/10/03   PAYNE                          REPORTED BY HAM RADIO
                                          SPOTTER

0745 PM    BLANCHARD                 OK   1.00 INCH HAIL
06/10/03   MCCLAIN                        REPORTED BY COOP OBSERVER

0745 PM    GLENCOE                   OK   65 MPH WIND GUST
06/10/03   PAYNE                          REPORTED BY HAM RADIO
                                          SPOTTER
Local storm report, Jun 10, 7:54 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT TUE JUN 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    KNOX CITY                 TX   .75 INCH HAIL
06/10/03   KNOX                           REPORTED BY KNOX CITY
                                          DISPATCH

0747 PM    KNOX CITY                 TX   60 MPH WIND GUST
06/10/03   KNOX                           REPORTED BY KNOX CITY
                                          DISPATCH

MBB
Local storm report, Jun 10, 8:02 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT TUE JUN 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    NORMAN                    OK   .88 INCH HAIL
06/10/03   CLEVELAND                      REPORTED BY PUBLIC

MBB
Local storm report, Jun 10, 8:05 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT TUE JUN 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    4 NE ELLIOTT              TX   1.00 INCH HAIL
06/10/03   WILBARGER                      REPORTED BY HAM RADIO
                                          SPOTTER
Local storm report, Jun 10, 8:09 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT TUE JUN 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 PM    2 S NORMAN                OK   .88 INCH HAIL
06/10/03   CLEVELAND                      REPORTED BY PUBLIC

MBB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:03 PM CDTSevere Thunderstorm WarningOUNLogan12 min
Jun 10, 7:05 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady40 min
Jun 10, 7:10 PM CDTSevere Thunderstorm WarningOUNComanche50 min
Jun 10, 7:27 PM CDTSevere Thunderstorm WarningOUNOklahoma48 min
Jun 10, 7:28 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain47 min
Jun 10, 7:35 PM CDTSevere Thunderstorm WarningOUNPayne40 min
Jun 10, 7:46 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton59 min
Jun 10, 7:53 PM CDTFlash Flood WarningOUNComanche2 hr
Jun 10, 8:02 PM CDTSevere Thunderstorm WarningOUNGrady43 min
Jun 10, 8:22 PM CDTSevere Thunderstorm WarningOUNPottawatomie53 min
Jun 10, 8:30 PM CDTSevere Thunderstorm WarningOUNTillman45 min
Jun 10, 8:33 PM CDTFlash Flood WarningOUNCleveland, McClain, Oklahoma3 hr
Jun 10, 8:43 PM CDTSevere Thunderstorm WarningOUNCotton, Grady, Jefferson, Stephens62 min
Jun 10, 8:56 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain49 min
Jun 10, 9:15 PM CDTSevere Thunderstorm WarningOUNPottawatomie45 min
Jun 10, 9:28 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray47 min
Jun 10, 9:42 PM CDTSevere Thunderstorm WarningOUNJefferson33 min
Jun 10, 9:44 PM CDTSevere Thunderstorm WarningOUNSeminole46 min
Jun 10, 10:00 PM CDTSevere Thunderstorm WarningOUNLove60 min
Jun 10, 10:18 PM CDTSevere Thunderstorm WarningOUNCarter, Hughes, Johnston, Murray, Pontotoc42 min
Jun 10, 10:41 PM CDTSevere Thunderstorm WarningOUNMarshall64 min
Jun 10, 11:05 PM CDTSevere Thunderstorm WarningOUNBryan, Carter, Johnston, Love, Marshall40 min
Jun 11, 12:00 AM CDTSevere Thunderstorm WarningOUNAtoka60 min
Jun 11, 2:42 AM CDTSevere Thunderstorm WarningOUNBryan48 min
Jun 11, 5:38 PM CDTSevere Thunderstorm WarningOUNKiowa67 min
Jun 11, 6:02 PM CDTSevere Thunderstorm WarningOUNBeckham58 min
Jun 11, 6:04 PM CDTSevere Thunderstorm WarningOUNWashita56 min
Jun 11, 6:28 PM CDTSevere Thunderstorm WarningOUNGreer32 min
Jun 11, 6:45 PM CDTSevere Thunderstorm WarningOUNKiowa60 min
Jun 11, 6:59 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Roger Mills46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.